Alert archive / Mississippi / Special Weather Statements in 2024

Special Weather Statement, NWS Jackson, MS

August 18, 2024Jefferson Davis County, Lawrence County, Lincoln County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 18, 2024, 10:32 PM CDT for Jefferson Davis County, Lawrence County, Lincoln County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2024, 10:32 PM CDT (03:32 UTC)
Expired
Aug 18, 2024, 11:30 PM CDT
In force
58 min
Issued by
NWS Jackson, MS
Hail
0.00 in
Wind
50

Counties Jefferson Davis County, MS, Lawrence County, MS, Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 90 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2104 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS84 KJAN 190332
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
1032 PM CDT Sun Aug 18 2024
 
MSZ055-062>064-072-190430-
Lawrence MS-Jefferson Davis MS-Lincoln MS-Simpson MS-Marion MS-
1032 PM CDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SIMPSON...
NORTHWESTERN MARION...LINCOLN...LAWRENCE AND JEFFERSON DAVIS COUNTIES
THROUGH 1130 PM CDT...

At 1032 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Center Point to near East Lincoln to
Sanatorium. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Brookhaven, Monticello, Prentiss, New Hebron, Bogue Chitto,
Bassfield, Silver Creek, Topeka, Morgantown, Goss, Bunker Hill, West
Lincoln, Clem, Robinwood, Jayess, Center Point, Shivers, Sontag,
Wanilla, and Oma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and central Mississippi.

&&

LAT...LON 3134 9004 3133 9008 3135 9011 3135 9063
      3152 9063 3163 9029 3196 8983 3173 8975
      3162 8976 3158 8971 3144 8966 3121 8998
      3120 9003
TIME...MOT...LOC 0332Z 322DEG 35KT 3142 9059 3152 9024 3188 8978 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

DL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 18, 8:42 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 18, 8:42 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
842 PM CDT Sun Aug 18 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 842 PM CDT Sun Aug 18 2024

The severe weather threat continues across western/central
portions of the forecast area this evening. A small convective
system associated with a strong moist/instability axis ahead of a
southward moving cold front is pushing quickly southward along
the MS River. While there has been a slight downward trend in
updraft intensity, large downdraft CAPE (e.g., 1726 j/kg per 00z
JAN raob) preceding the system will support continued severe wind
potential for next few hours. Otherwise, it still looks like
we'll maintain some overnight convective rainfall potential over
western portions of the area with continued theta-e advection on
periphery of drier air push as previously discussed, but this
activity is likely to not be sfc-based and overly instense in the
wake of the evening system. /EC/

&&

.DISCUSSION...
Issued at 131 PM CDT Sun Aug 18 2024

Through tonight...

We have a bit of an unusual set up today with a long wave trough
evident over the east CONUS, while a strong midlevel high is parked
over the southern plains. This will bring a combo of heat and severe
hazards today and tonight.

Heat: Temperatures aloft associated with an 850 thermal axis will
support very warm surface temperatures this afternoon with highs
peaking in the upper 90s and low 100s across the area, as NW flow
favors deep mixing. While dewpoints do mix down into the low 70s and
upper 60s, The higher temperatures should compensate. Resulting
heat indices will be in the 105 to 115 range and support the
continuation of an excessive heat warning for much of the area
until 8 PM tonight. Lower dewpoints due to mixing should keep heat
indices closer to the 105 to 110 range for northeastern areas. As
such, this area is under heat advisory until 8 PM.

Severe: It addition to heat, an anomalous jet max around 40 to 50kts
will overspread this very warm unstable airmass with strong flow for
this time of year. A series of shortwaves rounding the base of the
upper trough will help to initiate storm development across central
Arkansas later this afternoon, propagating SSE around the eastern
periphery of the midlevel high. An 850 theta e max should help to
maintain organized complexes, especially along the Mississippi
River. With moisture holding in this zone, the strongly sheared and
unstable environment will be very favorable for cold pool
maintenance and drive a severe, perhaps significant, wind threat.
Damaging winds could even be associated with strong outflow
boundaries well ahead of storms, especially later in the evening. A
slight risk is highlighted for much of the area to account for this.
A less favorable environment in the northeast limits confidence in
severity and longevity and so a marginal has been delineated
there. Storms should continue to progress SSE until late this
evening into tonight. There are a few limiting factors, with very
warm temps aloft and somewhat dry conditions. However, the
thinking is the favorable conditions will be able to overcome the
limitations. /SAS/

Monday Morning through Thursday...

Relief from the staggering heat is on the way! By Monday morning a
welcome regime change will begin to take shape, allowing for
northerly to easterly winds throughout the period. This wind shift,
will be caused by a ridge/surface high building in from Texas and
traversing from the Oklahoma Panhandle to southern Missouri. In
general, the weather for the week can be characterized by drier,
cooler conditions, with highs not exceeding 95F and relative
humidities not exceeding 40% during the day. Overnight lows during
the week will be below 70F, bottoming out in the low 60s Thursday
morning before slowly rebounding towards 70F as the week comes to a
close. In keeping with the theme of drier conditions, we will not
see PWATs climb above 1.2 throughout the period either, allowing for
virtually no chance for showers/thunderstorms.

Fire weather may be an area of concern throughout the week, with our
low relative humidities, winds, and generally favorable
conditions. At this time we will continue to monitor the threat
closely but see no need to signal a heightened threat just yet.

Friday through next Sunday...

There will be chances for afternoon showers as return flow
reinstates itself on the back end of the aforementioned high and a
cut-off low/trough comes in from the Gulf, providing increased
levels of moisture and lift across southern reaches of the
forecast area. We will continue to keep a close eye on this
weekend to hone the coverage, intensity, and chances for
convective activity. /OAJ/DC/

&&

.AVIATION...
(00Z TAFS)
Issued at 706 PM CDT Sun Aug 18 2024

Primary concerns this forecast period will be associated with a
convective system pushing southward across western portions of
the area this evening, especially along/west of the GLH/JAN
corridor, and a convective threat may continue into the HEZ area
overnight into early Monday morning. Otherwise, expect VFR
conditions to prevail for the most part as drier air pushes in
for the remainder of the forecast. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  93  70  92 /  60  20  10   0
Meridian      72  94  67  92 /  40   0   0   0
Vicksburg     74  91  69  92 /  60  30  10   0
Hattiesburg   76  96  71  94 /  50  10   0   0
Natchez       74  91  70  92 /  60  30  10  10
Greenville    73  90  67  89 /  70  30  10   0
Greenwood     72  93  67  90 /  50  10   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

SAS20/OAJ/EC

In the hours before

Local storm report, Aug 18, 10:16 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1016 PM CDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     Tstm Wnd Dmg     2 S Livingston          32.52N 90.22W
08/18/2024                   Madison            MS   Law Enforcement

            Trees downed between the intersection of
            Cedar Hill Rd and Gus Green Rd.

&&

AJ
Special weather statement, Aug 18, 10:19 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
1019 PM CDT Sun Aug 18 2024

LAZ026-MSZ060-061-190400-
Concordia LA-Adams MS-Franklin MS-
1019 PM CDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CONCORDIA PARISH...
SOUTHERN FRANKLIN AND SOUTHERN ADAMS COUNTIES THROUGH 1100 PM CDT...

At 1019 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ridgecrest to near Cranfield to Mccall
Creek. Movement was south at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Natchez, Meadville, Bude, Deer Park, Kingston, Garden City, Sibley,
Slocum, and Little Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Louisiana...and south central and southwestern
Mississippi.

&&

LAT...LON 3124 9172 3149 9167 3150 9063 3135 9063
      3135 9098 3134 9099 3135 9102 3132 9112
      3137 9122 3137 9127 3131 9143 3132 9147
      3129 9147 3127 9150 3124 9148 3121 9152
      3124 9154 3121 9158
TIME...MOT...LOC 0319Z 350DEG 34KT 3154 9154 3150 9129 3151 9070

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DL
Local storm report, Aug 18, 10:21 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1021 PM CDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Tstm Wnd Dmg     2 NE Russum             31.90N 90.98W
08/18/2024                   Claiborne          MS   Law Enforcement

            Trees down along Old Gordon Annex.

&&

AJ
Local storm report, Aug 18, 10:25 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1025 PM CDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Tstm Wnd Dmg     Jones Village           31.99N 90.77W
08/18/2024                   Claiborne          MS   Law Enforcement

            Trees down along Hwy 18 near the
            Claiborne/Copiah County Line.

&&

AJ
Local storm report, Aug 18, 10:26 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1026 PM CDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Tstm Wnd Dmg     2 NE Russum             31.90N 90.98W
08/18/2024                   Claiborne          MS   Law Enforcement

            Corrects previous tstm wnd dmg report from 2
            NE Russum. Trees down along Old Gordon
            Annex.

&&

AJ
Special weather statement, Aug 18, 10:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
1032 PM CDT Sun Aug 18 2024

MSZ055-062>064-072-190430-
Lawrence MS-Jefferson Davis MS-Lincoln MS-Simpson MS-Marion MS-
1032 PM CDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SIMPSON...
NORTHWESTERN MARION...LINCOLN...LAWRENCE AND JEFFERSON DAVIS COUNTIES
THROUGH 1130 PM CDT...

At 1032 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Center Point to near East Lincoln to
Sanatorium. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brookhaven, Monticello, Prentiss, New Hebron, Bogue Chitto,
Bassfield, Silver Creek, Topeka, Morgantown, Goss, Bunker Hill, West
Lincoln, Clem, Robinwood, Jayess, Center Point, Shivers, Sontag,
Wanilla, and Oma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and central Mississippi.

&&

LAT...LON 3134 9004 3133 9008 3135 9011 3135 9063
      3152 9063 3163 9029 3196 8983 3173 8975
      3162 8976 3158 8971 3144 8966 3121 8998
      3120 9003
TIME...MOT...LOC 0332Z 322DEG 35KT 3142 9059 3152 9024 3188 8978

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:26 PM CDTSevere Thunderstorm WarningJANHumphreys, Leflore, Sunflower, Washington64 min
Aug 18, 7:43 PM CDTSevere Thunderstorm WarningJANIssaquena, Washington62 min
Aug 18, 8:02 PM CDTSevere Thunderstorm WarningJANCarroll, Leflore26 min
Aug 18, 8:05 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Leflore, Sharkey, Washington, Yazoo40 min
Aug 18, 8:24 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren66 min
Aug 18, 8:27 PM CDTSevere Thunderstorm WarningJANHolmes, Yazoo63 min
Aug 18, 8:56 PM CDTSpecial Weather StatementJANMadison49 min
Aug 18, 9:08 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Madison, Rankin, Warren67 min
Aug 18, 9:49 PM CDTSevere Thunderstorm WarningJANAdams, Claiborne, Franklin, Jefferson41 min
Aug 18, 9:58 PM CDTSevere Thunderstorm WarningJANCopiah, Franklin, Lawrence, Lincoln, Rankin, Simpson and 1 more35 min
Aug 18, 10:19 PM CDTSpecial Weather StatementJANAdams, Franklin41 min
Aug 18, 11:24 PM CDTSpecial Weather StatementJANJasper51 min
Aug 18, 11:36 PM CDTSevere Thunderstorm WarningJANClarke, Jasper, Jones39 min
Aug 18, 9:31 PM CDTSpecial Weather StatementJANFranklin, Tensas59 min
Aug 18, 11:11 PM CDTSpecial Weather StatementJANMorehouse, West Carroll49 min
Aug 18, 10:35 PM CDTSpecial Weather StatementJANAshley55 min

Nearby

Special Weather Statements in Mississippi, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.